Washington, 2006

High Wind and Strong Wind in Washington, March 7 to 8, 2006

March 7 to 8, 2006 · NWS PQR · 3 events in 3 counties and zones

A strong Pacific weather system brought a powerful cold front to southwest Washington. Strong winds developed ahead of this cold front, and persisted through the event.

The toll

Deaths
0
Injuries
0
Property damage
$225,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong Pacific weather system brought a powerful cold front to southwest Washington. Strong winds developed ahead of this cold front, and persisted through the event. Here are just some of the wind reports from this storm:Clatsop Spit: 39 kts with gusts to 51 ktsMt. Hebo: 39 kts with gusts to 45 ktsWhite Pass: gusts to 65 kts

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 7, 8:40 PM PST, 20 minutes earlier.

Area forecast discussion, Mar 7, 8:40 PM PST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
840 PM PST TUE MAR 07 2006

.SYNOPSIS...SHOWERS IN A WESTERLY ONSHORE FLOW WILL CONTINUE TO
DECREASE THIS EVENING. A WARM FRONT WILL BEGIN TO MOVE ONTO THE COAST
LATE TONIGHT THEN MOVE OVER THE FORECAST AREA WED MORNING. A VERY
STRONG COLD FRONT WILL REACH THE COAST BY LATE WED AND MOVE E OF THE
CASCADES WED EVENING. MODERATE OROGRAPHIC FLOW OVER THE AREA THU WILL
DECREASE THU NIGHT. THE NEXT PAC TROUGH WILL MOVE INTO THE AREA FRI.
THE ENTIRE UPPER LEVEL TROUGH WILL BEGIN TO SINK SOUTH ON SAT AND
MOVES INTO THE GREAT BASIN ON SUN.

&&

.SHORT TERM...SHOWERS HAVE BEEN DECREASING THIS EVENING BUT STILL
SOME SHOWING ON RADAR OVER THE CASCADES AND LOCALLY COAST RANGE.
SATELLITE SHOWS THE WARM FRONT BEGINNING TO APPROACH LATE TONIGHT
WITH CURRENT NAM/GFS JUST BRINGING RAIN ONTO THE COAST AT 12Z. THE
WARM FRONT STILL MOVES ACROSS THE AREA WED MORNING. THE STRONG COLD
FRONT REACHES COAST AROUND 00Z THU. SYSTEM DRIVEN BY POWERFUL 160+ KT
JET. MODELS SHOW STRONG WINDS ABOVE 50 KT DOWN TO 1000 FT WED
AFTERNOON AND WITH SHARP COLD FRONT WINDS SURFACING SHOULD BE NO
PROBLEM. THUS WILL GO WITH A HIGH WIND WARNING FOR THE COAST...WITH
GUSTS TO 65 MPH MAINLY HEADLANDS. RAPID PRESSURE RISES BEHIND SHARP
FRONTAL TROUGH COMBINED WITH DRY SLOT ALONG JET SHOULD GIVE FAIRLY
STRONG WINDS IN WESTERLY ONSHORE FLOW BEHIND THE FRONT WED EVENING
COAST RANGE FOOTHILLS AND CASCADES. STILL...MODELS SUGGEST WINDS
REMAINING BELOW HIGH WIND CRITERIA BUT WILL NEED TO WATCH THIS.

SNOW BEGINS CASCADES WED MORNING AND REALLY BEGINS TO PICK UP IN THE
AFTERNOON. SNOW LEVEL BRIEFLY RISES TO NEAR 4000 FT AHEAD OF COLD
FRONT...THEN BEHIND FRONT SNOW LEVELS LOWER QUICKLY TO UNDER 2000 FT
BY 06Z. STRONG W FLOW WILL SQUEEZE MOISTURE OUT OVER CASCADES AND
COMBINED WITH VERY WINDY CONDITIONS COULD PRODUCE NEAR BLIZZARD
CONDITIONS WED EVENING. A SMALL BREAK BETWEEN FRONTAL SNOW AND
OROGRAPHIC SNOW LATER WED NIGHT WITH SNOW PICKING UP BY THU MORNING.
STRONG OROGRAPHICS THU MAY DECREASE SOME IN THE AFTERNOON BUT SOLID
PRECIPITATION THREAT ALL DAY. STICKING SNOW LEVELS DOWN TO 1000 FT
APPEAR PROMISING THU FOR ACCUMULATIONS TO COAST RANGE AND FOOTHILLS.
SOME FLAKES AT TIMES THU MORNING PART OF INLAND VALLEYS. WILL UPGRADE
TO A WINTER STORM WARNING FOR THE CASCADES LATE WED MORNING THROUGH
THU. MODELS SHOW A SMALL BREAK THU EVENING AHEAD OF THE NEXT PAC
TROUGH. RAIN MOVES INTO COAST LATER THU NIGHT AND OVER REST OF AREA
FRI MORNING. AGAIN VERY LOW SNOW LEVELS WITH STICKING SNOW NEAR 1000
FT AND ABOVE. BY FRI AFTERNOON PRECIPITATION BECOMES MORE SHOWERY
WITH AMOUNTS DECREASING.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...MODELS REMAIN
IN GOOD AGREEMENT IN EXTENDED PERIOD. THU THROUGH FRI A COUPLE OF
SHORT WAVES DROP DOWN INTO THE PACIFIC NW UPPER TROUGH...ULTIMATELY
DIGGING THE MAIN LOW S OF THE FORECAST AREA FRI NIGHT. POPS TO
DECREASE THU NIGHT THROUGH FRI NIGHT AS LOW LEVEL FLOW TURNS MORE
NORTHERLY AND BECOMES DRIER. FOR SAT THROUGH MON WILL DRY OUT
FORECAST...EXCEPT TO LEAVE IN A CHANCE OF SNOW SHOWERS OVER THE
CASCADES DUE TO SOME EASTERLY FLOW. AIR MASS WILL REMAIN UNSEASONABLY
COOL THROUGH THE ENTIRE PERIOD...KEEPING SNOW LEVELS LOW.
&&

.AVIATION...MORE QUITE THIS EVENING...WITH ISOLATED SHOWERS.
PREDOMINATELY VFR CONDITIONS...WITH LIGHT ONSHORE FLOW. CURRENT
FORECAST TRENDS LOOK REASONABLE...SO NO MAJOR CHANGES FOR THE 06Z
TAFS. WARM FRONT WILL APPROACH AFTER 4 AM...WITH INCREASING MVFR
ALONG THE COAST. WILL ALSO SEE INCREASING SOUTH WINDS ALONG COAST
AFTER 6 AM. RATHER NASTY FLYING WEATHER FOR WED...AS COLD FRONT
APPROACHES BRINGING PLENTY OF GUSTY SOUTH WINDS AND MVFR
CONDITIONS...MAINLY IN THE AFTERNOON.                ROCKEY.
&&

.MARINE...RELATIVELY TRANQUIL AT THE MOMENT...BUT SOUTHERLY GALES
WILL DEVELOP LATE TONIGHT AND EARLY WED MORNING. COULD TOP JUST AT
STORM FORCE WINDS WED AFTERNOON...MAINLY IN GUSTS. WILL LET MID
SHIFT DECIDE IF WANT TO UPGRADE TO STORM OR NOT. NOT QUITE CONVINCED
YET...BUT LEANING TOWARDS STORM WARNING. NONETHELESS...SHOULD BE
STRONG GALES IN AFTERNOON. FRONT MOVES ONSHORE RATHER QUICKLY...WITH
WIND TURNING WESTERLY AND EASING IN THE EVENING. NEXT CONCERN IS THE
BUILDING SWELL THAT ARRIVES WED NIGHT. LOOKS AS THOUGH WE WILL SEE
23 TO 26 FEET SWELL WED NIGHT THROUGH THU.           ROCKEY.
&&

.PQR WATCHES/WARNINGS/ADVISORIES
.OR/WA...GALE WARNING CAPE SHOALWATER TO FLORENCE WED
         SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA THROUGH TONIGHT
         SMALL CRAFT ADVISORY CAPE SHOALWATER TO FLORENCE FOR WINDS
          TONIGHT
         HIGH WIND WARNING S WA AND N AND CENTRAL OREGON COAST WED
         WINTER STORM WARNING LATE WED MORNING THROUGH THU N AND
          CENTRAL OREGON CASCADES AND S WA CASCADES
&&

.PRELIMINARY POINT POPS
AST 8+8+88 PDX 5+8948 SLE 5+8948 EUG 4+8948
&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Mar 7, 5:15 AM PST, 15 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
515 AM PST TUE MAR 7 2006

ORZ001>010-012-WAZ020>023-039-040-081400-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
515 AM PST TUE MAR 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

PZZ250-255-270-275-081400-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
515 AM PST TUE MAR 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE WARNING LATE TONIGHT. SEE PDXCWFPQR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GALE WARNING WEDNESDAY. SEE PDXCWFPQR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF STRONG WINDS ARE ENCOURAGED LATE
TONIGHT AND WEDNESDAY.

ORZ011-013-WAZ019-081400-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
515 AM PST TUE MAR 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTER STORM WATCH IS IN EFFECT FOR WEDNESDAY AND WEDNESDAY NIGHT
FOR A POSSIBLE SNOW ACCUMULATION OF 18 TO 24 INCHES. SEE PDXWSWPQR.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

2 high wind, 1 strong wind. Local standard time, as filed.

Strong Wind, Southwest Interior

When
March 7, 9:00 PM PST to March 8, 6:00 PM PST
Where
Southwest Interior forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, West Slopes Southern Cascades and Passes

When
March 7, 9:00 PM PST to March 8, 6:00 PM PST
Where
West Slopes Southern Cascades and Passes forecast zone
Measured
65 kt (75 mph) measured gust
Property damage
$100,000
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, South Coast

When
March 7, 9:00 PM PST to March 8, 6:00 PM PST
Where
South Coast forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2006Every state in 2006This day in weather historyWarnings in Washington, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497349, 5497350, 5497351.